Switching Combivir to Truvad
Jun 20, 2005
Hey there... I have been on Combivir/Sustiva as a firt regimen for the past year. I have had great results and I've suffered no side effects to speak of after the initial month of drukeness. Now when I take Sustiva I don't feel a thing. My VL is undetectable. My tcells continue to improve. My doctor is suggesting a switch from Combivir to Truvada. I have had no problems with anemia or any other concerns that warrant the doc's suggestion. He just thinks the once a day combo would increase the liklihood that I won't miss a dose in the long run. To this point I have never missed a dose. I have been about ten minutes late in the past. I did some research and couldn't find any real reason not to follow his advice. He says his other patients with similar experiences have had even better results. They report more energy and an over improved feeling of well being. He says they didn't even realize they could feel any better than they thought they felt with Combivir/Sustiva. Anyway, I did take his advice last night and filled the Truvada prescription. I always take my meds at noon and midnight because of my late work hours. I noticed several hours later that my dinner felt as though it was just sitting on my stomach. The next morning, I still felt this aweful case of indigestion. I had to skip breakfast because of it. So, at noon I went back on the Combivir. Did I panic and give up too soon? About an hour later I was hungry again. Aside from wondering what my insurance will do once I refill the combivir just one day after Truvada... I am not sure if I have caused any kind of resistance by skipping the midnight dose of combivir. What do you think? Also by switching back to combivir, have I ruined my chances of ever being able to take Truvada? Will I develop a resistance to it? This all happened over the weekend and I didn't have access to my doctor for advice. Thanks for your time and direction.
Response from Dr. Wohl
Oy! As my Grandma used to say. She also might add, "if it ain't broke, don't fix it."
It sounds like your doc has taken the Truvada marketing message and swallowed it hook, line and sinker. While Truvada is a great med, I would be hesitant, given first impressions, to mess with the success of someone as knowledgeable and in touch as you are. As you said, there was no anemia, no fatigue or missed doses. Plus, your viral load is undetectable. Why switch?
Sounds like if it was all up to you, the switch never would have happened and that you were hesitant to change. This is a prescription for trouble and for adverse effects. My advice is to stay on the Combivir. You have done no damage resistance or otherwise.
Next visit, remind your doc (and yourself) that you are in a medical partnership and that future major decisions must be mutually agreed upon. If you are skeptical or unsure, he/she has to respect that and present a compelling case for any change.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Tongue After Sex With Hooker Worried I Have HIV
- Swollen Glands After Lap Dance Worried I Have HIV
- Testicular Pain After Oral Sex Worried I Have HIV
- White Bumps After Anal Sex Top Sign Of HIV AIDS
- White Discharge After Nipple Biting Worried I Have HIV
- Can You Get Genital Warts If You've Never Had Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.